Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 34, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Aug 28, 2020, 10:35 AM CDT for Lauderdale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 10:35 AM CDT (15:35 UTC)
- Expired
- Aug 28, 2020, 11:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WFUS54 KHUN 281535
TORHUN
ALC077-281600-
/O.NEW.KHUN.TO.W.0034.200828T1535Z-200828T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1035 AM CDT Fri Aug 28 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Lauderdale County in northwestern Alabama...
* Until 1100 AM CDT.
* At 1035 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Pineflat, or near J P Coleman State Park,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Lauderdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3501 8796 3500 8793 3499 8796 3493 8816
3500 8820 3501 8820
TIME...MOT...LOC 1535Z 235DEG 37KT 3492 8828
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
GH1 follow-up statement
165
WWUS54 KHUN 281553
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1053 AM CDT Fri Aug 28 2020
ALC077-281603-
/O.EXP.KHUN.TO.W.0034.000000T0000Z-200828T1600Z/
Lauderdale AL-
1053 AM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR NORTHWESTERN LAUDERDALE COUNTY WILL EXPIRE
AT 1100 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 400 PM CDT for northwestern
Alabama.
LAT...LON 3501 8796 3500 8793 3499 8796 3493 8816
3500 8820 3501 8820
TIME...MOT...LOC 1553Z 235DEG 37KT 3502 8810
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 28, 5:39 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 28, 5:39 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
539 AM CDT Fri Aug 28 2020
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 208 AM CDT Fri Aug 28 2020
Water vapor imagery shows TD Laura lifting northeast through AR,
with a well defined dry slow that was nosing through northwest MS
into southwest TN. This will be a key element to today's weather. At
the surface, the center of the TD was northeast of Conway AR. The
pressure gradient was increasing over western TN and north MS where
temps were still in the u70s to 80. In advance of the dry slot, two
persistent bands of convection continue over east central into
northeast MS, and another in southwest moving into west central AL.
These bands will lift north-northeast through the morning hours into
north AL and souther middle TN. The persistent nature of the bands
will potentially lead to locally excessive rainfall. Northwest AL is
particularly saturated due to recent heavy rainfall, especially in
Franklin and southern Lawrence Counties, which will have a lower
threshold for flash flooding. Will hoist a FFA for northwest AL from
17Z/28 thru 12Z/29. Effective SRH values are also increasing from
west to east, and will be supportive of at least weak to moderate
cell rotation. Further west, the dry slot will become a favorable
location for strong destabilization, and the development of one or
more additional bands of convection. The area from north MS through
northwest AL into western and middle TN will also have increasing
bulk shear and effective SRH to tap into for tornado potential. Agree
with the SPC outlook on this, especially late this afternoon into
the early evening hours.
.SHORT TERM...(Tonight through Sunday)
Issued at 208 AM CDT Fri Aug 28 2020
The models are in good agreement the remains of Laura shifting east
into KY late this evening, with the adjoining 5h/8h trough axis
slicing east through through middle TN and northwest AL this evening
and overnight. The dry slot will likely aid destabilization this
afternoon where one or more ongoing bands of convection will be
along and in advance of this trough. These will move east through
the evening hours. The southern portion of this band may align
itself more parallel to the low to mid level flow in north AL and
southern middle TN, and enable repeated heavy rain to occur. Also,
effective bulk shear and SRH values will be going up as the LLJ of
40-50 kt shifts east. Thus, the threat of bowing segments and meso-
vortices and an attendant tornado threat are possible. The system
appears it will become a large scale MCS Friday night, with trailing
stratiform precip ending very late tonight into early Saturday
morning.
Northwest flow and subsidence should take over on Saturday, limiting
the threat of any redevelopment, so only holding onto a low PoP
Saturday afternoon. A speed max and shortwave will drop southeast
from the upper Midwest into the lower OH valley Saturday afternoon
and evening. This will bring another cold front south into TN
Saturday evening, with a few clusters of thunderstorms developing.
This as a more organized MCS develop in KS/OK and advance east
through MO/AR Saturday night. 8h flow will become west-southwest
again over MS into AL, enhancing theta-e advection again to produce
a few showers and thunderstorms as well. Thus, will keep a low PoP in
Saturday night.
.LONG TERM...(Sunday night through Thursday)
Issued at 208 AM CDT Fri Aug 28 2020
As T.D. Laura phases with a vertically-stacked upper level low over
Ontario, a shortwave trough in mid and upper levels will progress
eastward into the TN Valley Sunday night into Monday. Additionally, a
weak surface cold front, marked more so by moisture convergence
rather than a temperature gradient, will descend into northern
Alabama on Monday and become stationary. As a result, numerous
showers and thunderstorms are expected each afternoon and evening on
Monday and Tuesday, with some of the convective activity persisting
through the night. Temperatures will remain mild through the
extended forecast period because of high cloud cover and convective
coverage, with highs in the low to mid 80s and lows in the low 70s.
A stronger shortwave trough will dig from the Intermountain West into
the Southern Plains Tuesday night into Wednesday. Its attendant
surface low that will develop over Texas will help push the stalled
boundary north of the Tennessee Valley as a warm front. While there
will be a brief reprieve from more widespread convection during the
mid-week, look for higher rain chances heading into next weekend.
With less shower activity, look for highs on Wednesday and Thursday
to reach the upper 80s and perhaps push into the 90s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 537 AM CDT Fri Aug 28 2020
MVFR ceilings of 015-030agl will persist through this morning. One
band of SHRA and TSRA will affect areas mainly east of KHSV this
morning. Late this morning, ceilings should lift above 030agl
providing VFR conditions intermittently between SHRA and TSRA. For
now, given uncertain timing of TSRA, have included VCTS at both KMSL
and KHSV after 19Z and 21Z respectively. The threat of TS continues
this evening into the overnight hours. By 07-09Z the threat of TSRA
should diminish at KMSL and KHSV. Through the period, south-southwest
winds of 09-15kt are expected with gusts of 20-25kt. A few higher
gusts cannot be ruled out.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from noon CDT today through late tonight for
ALZ001>005.
TN...Flash Flood Watch from noon CDT today through late tonight for
TNZ076-096.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...25
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Aug 28, 5:51 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 551 AM CDT Fri Aug 28 2020 ALZ001>005-TNZ076-096-291000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln- 551 AM CDT Fri Aug 28 2020 ...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms and showers are likely today into tonight, especially this afternoon through the evening hours. A few strong to severe thunderstorms are possible, with damaging wind gusts, hail and perhaps a couple of tornadoes. Also, heavy rainfall may lead to excessive runoff and flash flooding in a few locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a diminishing coverage of thunderstorms Saturday, a frontal boundary will stall over the area from Sunday into early next week. This will bring additional chances of thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ006>010-016-TNZ097-291000- Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN- 551 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Thunderstorms and showers are likely today into tonight. A few strong to severe thunderstorms are possible, with damaging wind gusts, hail and perhaps a tornado. The threat of severe weather is most likely last this afternoon and evening. Also, locally heavy rainfall may lead to excessive runoff and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a diminishing coverage of thunderstorms Saturday, a frontal boundary will stall over the area from Sunday into early next week. This will bring additional chances of thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon into tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:06 AM CDT | Flash Flood Watch | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 24 hr |
| Aug 28, 1:38 PM CDT | Special Weather Statement | HUN | Lawrence | 37 min |
| Aug 28, 2:47 PM CDT | Special Weather Statement | HUN | Colbert | 28 min |
| Aug 28, 3:13 PM CDT | Special Weather Statement | HUN | Colbert | 32 min |
| Aug 28, 3:46 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 29 min |
| Aug 28, 4:12 PM CDT | Special Weather Statement | HUN | Lawrence | 48 min |
| Aug 28, 4:28 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 32 min |
| Aug 28, 4:32 PM CDT | Special Weather Statement | HUN | Lawrence | 28 min |
| Aug 28, 4:43 PM CDT | Special Weather Statement | HUN | Limestone | 32 min |
| Aug 28, 4:57 PM CDT | Special Weather Statement | HUN | Morgan | 48 min |
| Aug 28, 5:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 47 min |
| Aug 28, 5:25 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 35 min |
| Aug 28, 5:44 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Aug 28, 5:49 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 41 min |
| Aug 28, 6:04 PM CDT | Special Weather Statement | HUN | Cullman | 41 min |
| Aug 28, 6:20 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 25 min |
| Aug 28, 6:28 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 21 min |
| Aug 28, 6:57 PM CDT | Special Weather Statement | HUN | Lauderdale | 48 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.